Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Lincoln, IL

July 29, 20084 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 29, 2008, 5:57 PM CDT for 4 counties in Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Jul 29, 2008, 6:45 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Logan County, IL, Mason County, IL, Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 33 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 292257
SVRILX
ILC107-125-129-167-292345-
/O.NEW.KILX.SV.W.0247.080729T2257Z-080729T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
557 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS...
  MENARD COUNTY IN CENTRAL ILLINOIS...
  EXTREME WESTERN LOGAN COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN MASON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 645 PM CDT.

* AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PETERSBURG...OR ABOUT 15
  MILES SOUTHWEST OF MASON CITY...AND WAS MOVING EAST AT 23 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ATHENS...
  GREENVIEW...
  WILLIAMSVILLE...
  MIDDLETOWN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4017 8957 3991 8955 3989 8989 4013 8993
TIME...MOT...LOC 2257Z 257DEG 20KT 4003 8980

$$

AUTEN
2 follow-up statements
000 
WWUS53 KILX 292330
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT TUE JUL 29 2008

ILC107-125-129-167-292345-
/O.CON.KILX.SV.W.0247.000000T0000Z-080729T2345Z/
LOGAN-MASON-MENARD-SANGAMON-
631 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EXTREME SOUTHEASTERN MASON...EXTREME WESTERN LOGAN...EASTERN
MENARD AND NORTHERN SANGAMON COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF
MIDDLETOWN...OR ABOUT 11 MILES SOUTHEAST OF MASON CITY...MOVING EAST
AT 23 MPH.

LAT...LON 3991 8955 3990 8972 4014 8974 4017 8957
      4008 8956 4006 8957 4005 8956
TIME...MOT...LOC 2331Z 257DEG 20KT 4007 8956

$$
000 
WWUS53 KILX 292335
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
635 PM CDT TUE JUL 29 2008

ILC107-125-129-167-292346-
/O.EXP.KILX.SV.W.0247.000000T0000Z-080729T2345Z/
LOGAN-MASON-MENARD-SANGAMON-
636 PM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MASON...
EXTREME WESTERN LOGAN...EASTERN MENARD AND NORTHERN SANGAMON COUNTIES
EXPIRES AT 645 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3991 8955 3990 8972 4014 8974 4017 8957
      4008 8956 4006 8957 4005 8956
TIME...MOT...LOC 2336Z 257DEG 20KT 4008 8952

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:45 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 29, 2:45 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE JUL 29 2008

.DISCUSSION...
ISSUED 245 PM CDT TUE JUL 29 2008

MAIN CONCERN WITH THIS FORECAST PACKAGE IS RAIN CHANCES TONIGHT
THROUGH WEDNESDAY NIGHT...AS REMNANTS OF TROPICAL STORM DOLLY
TRACK ACROSS THE REGION.

19Z SURFACE ANALYSIS SHOWS COLD FRONT PUSHING THROUGH THE UPPER
MIDWEST...WHILE WEAK AREA OF LOW PRESSURE SPINS ACROSS WESTERN
KANSAS. AHEAD OF THESE TWO SYSTEMS...WARM AND VERY MOIST SOUTHERLY
FLOW IS BRINGING 70+ DEWPOINTS INTO CENTRAL ILLINOIS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF DOLLY REMNANTS...WITH
CONVECTION NOW SPREADING AS FAR EAST AS NORTHERN MISSOURI.

SHORT TERM...TONIGHT THROUGH FRIDAY

AS VIGOROUS UPPER LOW CURRENTLY OVER SOUTHERN ONTARIO CONTINUES TO
TRACK EASTWARD...IT WILL HELP EJECT WEAKER UPPER LOW OVER KANSAS
TOWARD CENTRAL ILLINOIS TONIGHT. MODELS ARE INDICATING ENERGY FROM
THIS FEATURE WILL PUSH EASTWARD ACROSS THE REGION IN TWO DISTINCT
WAVES...THE FIRST OF WHICH WILL ARRIVE THIS EVENING. NAM-WRF/GFS
GENERALLY IN GOOD AGREEMENT EARLY ON...WITH SHOWERS/STORMS SPREADING
ACROSS THE WESTERN HALF OF THE KILX CWA THIS EVENING...THEN FURTHER
EASTWARD INTO EAST-CENTRAL ILLINOIS AFTER MIDNIGHT. PRECIP MAY
TEND TO WANE AND SHIFT SOUTHWARD LATER TONIGHT...BEFORE FINAL
PIECE OF ENERGY APPROACHES FROM THE WEST ON WEDNESDAY. WILL CARRY
LIKELY POPS TONIGHT ACROSS LOCATIONS ALONG AND NORTHWEST OF A
SHELBYVILLE TO CHAMPAIGN LINE...TAPERING TO CHANCE POPS ALONG AND
SOUTH OF I-70.

SECOND WAVE MOVES INTO THE AREA ON WEDNESDAY...AS SYNOPTIC COLD
FRONT DROPS IN FROM THE NORTHWEST. EMPHASIS FOR PRECIP WILL BE A
BIT FURTHER SOUTH...MAINLY ALONG AND SOUTH OF I-72. WILL THEREFORE
CONTINUE WITH LIKELY POPS ACROSS THOSE AREAS...WITH LOWER POPS
FURTHER NORTH IN THE BLOOMINGTON AND PEORIA AREAS. FORECAST
SOUNDINGS INDICATE AMPLE MOISTURE THROUGHOUT THE PROFILE...AS
EVIDENCED BY PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES. THIS
RICH MOISTURE CONTENT...ALONG WITH GOOD LOW-LEVEL FORCING AND
UPPER SUPPORT...WILL LEAD TO THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL TONIGHT INTO WEDNESDAY. HOWEVER...GIVEN PROGRESSIVE
NATURE OF SYSTEM AND THE FACT THAT FLASH FLOOD GUIDANCE IS FAIRLY
HIGH...DO NOT THINK A WIDESPREAD FLOODING THREAT IS A CONCERN.
TOTAL RAINFALL WITH THIS SYSTEM WILL GENERALLY BE ON THE ORDER OF
ONE HALF TO ONE INCH...WITH AREAS SOUTH OF I-72 PERHAPS PICKING UP
AS MUCH AS 2 INCHES IN A FEW SPOTS.

AS WAVE MOVES EASTWARD AND FRONT SETTLES SOUTHWARD...RAIN CHANCES
WILL COME TO AN END FROM NORTH TO SOUTH ACROSS CENTRAL ILLINOIS
WEDNESDAY NIGHT. BASED ON LATEST MODEL GUIDANCE...WILL CARRY
CHANCE POPS SOUTH OF I-72 AND LIKELY POPS SOUTH OF I-70. NAM-WRF
HINTS AT THE POSSIBILITY OF A WEAK WAVE DEVELOPING ALONG THE
BOUNDARY EARLY THURSDAY...WHICH COULD KEEP THE RAIN CHANCES ALIVE
ACROSS THE FAR SE CWA. MEANWHILE...GFS PUSHES ALL THE RAIN SOUTH
OF THE AREA AND DOES NOT FEATURE A WAVE. WILL ONLY MENTION SLIGHT
CHANCE POPS SOUTH OF I-70 FOR THURSDAY...WITH DRY CONDITIONS
EXPECTED ELSEWHERE.

LONG TERM...SATURDAY THROUGH TUESDAY

MAIN STORY IN THE EXTENDED WILL BE THE BUILDING HEAT AND HUMIDITY.
12Z 29 JUL MODELS HAVE CONTINUED THE TREND OF THE PAST SEVERAL
MODEL RUNS...INDICATING UPPER RIDGING BUILDING EASTWARD INTO THE
MIDWEST OVER THE WEEKEND AND PERSISTING INTO EARLY NEXT WEEK. WITH
BETTER RUN-TO-RUN CONSISTENCY NOW IN PLACE...CONFIDENCE IS
GROWING FOR A VERY HOT PERIOD OF WEATHER BEGINNING ON SATURDAY.
WITH 850MB TEMPS PROGGED TO CLIMB INTO THE 23 TO 26C RANGE AND ANY
SIGNIFICANT FRONTAL BOUNDARIES REMAINING WELL TO THE NORTH OF THE
REGION...HAVE RAISED HIGH TEMPS INTO THE MIDDLE 90S THIS WEEKEND.
MODELS TRY TO BREAK DOWN THE RIDGE BY THE MIDDLE OF NEXT WEEK...WITH
A FRONT APPROACHING LATE TUESDAY INTO WEDNESDAY. WILL KEEP THINGS
DRY FOR NOW...AS MODELS OFTEN BREAK DOWN PATTERNS TOO QUICKLY.

BARNES
&&

.AVIATION...
ISSUED 1251 PM CDT TUE JUL 29 2008
PRECIPITATION TRIGGERS HAVE BEEN RATHER SUBTLE FOR THE REGION IN
THE NEXT 24 HRS. FORECAST A BIT PROBLEMATIC IN PINNING DOWN TIME
AND LOCATION. WAVE MOVING ACROSS THE NRN PORTIONS SHOULD BRING
PRECIP IN THE FORM OF TS BEFORE MIDNIGHT...AND SECOND WAVE SHOULD
BE CONFINED MORE TO THE SRN TERMINALS. HAVE TRIED TO HASH THAT OUT
IN THE TAFS WITH PIA AND BMI LEFT WITH SHOWERS...AND THEN VCTS
TOMORROW MORNING. AS FOR ANY PRECIP THIS AFTERNOON...GOING TO KEEP
IT TO VCTS AS LINE OF MID LEVEL MOISTURE MOVING ACROSS THE MISS
RIVER VALLEY...WITH SOME VERY WEAK RADAR RETURNS. AFTER
MIDNIGHT...CHANCES FOR THUNDER GO UP CONSIDERABLY FOR THE REGION.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 29, 3:23 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT TUE JUL 29 2008

ILZ043>046-052>057-061>063-066>068-071>073-301100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
323 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES
REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT
OF THE QUESTION.

A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH
OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN
THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO
THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST
WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE INTERNET AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

ILZ027>031-036>038-040>042-047>051-301100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
323 PM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES WILL BE WELL INTO THE 90S THIS AFTERNOON. IF SKIES
REMAIN MOSTLY SUNNY...HEAT INDEX READINGS AROUND 100 ARE NOT OUT
OF THE QUESTION.

A LINE OF STRONG THUNDERSTORMS WILL MAKE ITS WAY INTO WEST CENTRAL
ILLINOIS LATE THIS AFTERNOON...BRINGING STRONG WINDS AND HAIL
THROUGH THE EARLY EVENING HOURS. AS THE THUNDERSTORMS ARE MOVING
INTO LESS FAVORABLE AIR...THEY SHOULD DIMINISH AS MOVING WEST TO
EAST. HOWEVER...AS THE STORMS ARE SLOW MOVING IN NATURE...SOME
LOCALIZED FLOODING COULD BE POSSIBLE UNDER THE STRONGER STORMS.
SOME STORMS COULD REACH SEVERE CRITERIA...BUT THE THREAT SHOULD
LESSEN BEYOND SUNSET.

A WEAK SURFACE BOUNDARY WILL SINK INTO THE REGION FROM THE NORTH
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TODAY WITH THE APPROACH
OF THE FRONT...BUT BETTER CHANCES WILL HOLD OFF UNTIL TONIGHT WHEN
THE FRONT PUSHES IN. ORGANIZED SEVERE STORMS ARE NOT EXPECTED.
HOWEVER...THE STORMS TONIGHT HAVE THE POTENTIAL TO PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SURFACE BOUNDARY WILL LINGER ACROSS THE REGION INTO
THURSDAY...MAINTAINING A CHANCE OF THUNDERSTORMS. THE MOST
WIDESPREAD THUNDERSTORM DEVELOPMENT WILL BE WEDNESDAY...WITH
LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE INTERNET AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

In the hours before

Local storm report, Jul 29, 5:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
550 PM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LEWISTOWN               40.40N 90.16W
07/29/2008                   FULTON             IL   EMERGENCY MNGR

            POWERLINES DOWN...WIND GUST ESTIMATED AT 60 MPH.

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:44 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell61 min
Jul 29, 5:50 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford55 min
Jul 29, 5:55 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Sangamon65 min
Jul 29, 6:10 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Woodford50 min
Jul 29, 6:34 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Piatt, Sangamon and 2 more56 min
Jul 29, 6:45 PM CDTSevere Thunderstorm WarningILXMcLean, Marshall, Woodford30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.